Home / Resources / Articles / DPP-4 Inhibitors in Combination with Lipid-Lowering Agents and Risk of Serious Muscular Injury

DPP-4 Inhibitors in Combination with Lipid-Lowering Agents and Risk of Serious Muscular Injury

Apr 13, 2021
 
Editor: David L. Joffe, BSPharm, CDE, FACA

Author: Destiny Funchess, PharmD Candidate, Tougaloo College, South College School of Pharmacy 

Five-year study challenges alleged increase in risk for severe muscular injury when combining DPP-4 inhibitors with lipid-lowering agents.

The European Medicines Agency issued a safety warning for increased muscular injury risk using dipeptidyl peptidase-4 (DPP-4) inhibitors in 2012. The notice was based on multiple cases reported to the European pharmacovigilance system. This warning was very concerning to those that were taking DPP-4 along with statins and fibrates. To test this theory, a study was conducted. Rhabdomyolysis was the muscle injury that the European Medicines Agency was most concerned about. Rhabdomyolysis is caused by damage to the skeletal muscle. It also involves leakage of toxic intracellular fluid into plasma. Lowering-lipid agents such as statins are known for the risk of muscular injuries, such as Rhabdomyolysis. There are a few theories on the mechanism behind the risk of muscular injury with statins. One view is that it results from mitochondrial dysfunction due to statins inhibiting action on HMG-CoA reductase activity and cholesterol synthesis. The mechanism for muscular toxicity leading to injury is less established for DPP-4 inhibitors. Fibrates, which are also a class of lipid-lowering drugs, were also used by patients during the study.  

 

Dipeptidyl peptidase-4 (DPP-4) inhibitors are a relatively new class of oral diabetes drugs. Also known as gliptins, they are usually prescribed for people with type 2 diabetes who have not responded well to metformin and other medications. The medications in this drug class consist of Januvia (Sitagliptin), Galvus (Vildagliptin), Onglyza (Saxagliptin), and Tradjenta (Linagliptin). These medications work by blocking the action of DPP-4, which is an enzyme that destroys a group of gastrointestinal hormones known as incretins. Incretins help stimulate the production of insulin when it is needed.  

Statins are commonly used to lower cholesterol by reducing the production of cholesterol by the liver. The enzyme in the liver responsible for making cholesterol is called hydroxy-methylglutaryl-coenzyme A reductase (HMG-CoA reductase). The medications in this drug class consist of Atorvastatin (Lipitor), Lovastatin (Altoprev), Pitavastatin (Livalo, Zypitamag), Pravastatin (Pravachol), Rosuvastatin (Crestor, Ezallor), Simvastatin (Zocor). To assess muscular injury risk using DPP-4 inhibitors and lipid-lowering agents such as statins, a pharmacoepidemiologic approach was used. Data from a nationwide medico administrative database was also used.  

The use of fibrates results in a decrease in plasma triglycerides and is usually associated with a moderate reduction in LDL cholesterol and an increase in HDL cholesterol concentrations. The medications in this drug class include Fenofibrate (Antara, Lipofen, Lofibra, Tricor), Fenofibric acids (Fibricor, Trilipix), Gemfibrozil (Lopid). Unlike statins, fibrates typically don’t cause muscular damage, unless they are paired with statins. Doctors generally avoid combining a statin with fibrates because of concern over the higher risk of muscle damage with the combination. 

A nested case-control study in a nationwide cohort of patients with type-2 diabetes mellitus was used. The study period ranged from January 1, 2009, to December 1, 2014. The study included individuals with no history of DPP-4 inhibitor use before cohort entry. Over 700,000 people are registered in the database that was used for this study. There were 35,117 patients with type 2 diabetes constituting the source cohort. The subpopulation results showed that the use of DPP-4 inhibitor medications was not significantly associated with an increased risk of muscular injury. However, some patients were concomitantly using statins and fibrates and experienced an increased risk of muscular injury as expected. The study’s authors failed to find any evidence of an association between DPP-4 inhibitor use and the risk of severe muscular injury in patients with diabetes using lipid-lowering medications.  

Practice Pearls: 

  • The European Medicines Agency issued a safety warning for increased muscular injury risk using dipeptidyl peptidase-4 (DPP-4) inhibitors in 2012. 
  • The results showed that the use of DPP-4 inhibitor medications was not significantly associated with an increased risk of muscular injury. 
  • Doctors generally avoid combining a statin with fibrates because of concern over the higher risk of muscle damage with the combination, which was demonstrated in this study.  

 

Pariente, A., Labat, V., et al. DPP-4 Inhibitors in Combination with Lipid-Lowering Agents and Risk of Serious Muscular Injury: A Nested Case-Control Study in a Nationwide Cohort of Patients with Type 2 Diabetes Mellitus. Drug Saf 43, 767–774 (2020).  

Destiny Funchess, PharmD Candidate, Tougaloo College, South College School of Pharmacy